Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 22, 2014, 09:45:10 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 631512
  • Total Topics: 47804
  • Online Today: 279
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: from buff to bloated  (Read 1710 times)

0 Members and 1 Guest are viewing this topic.

Offline thinkertwo

  • Member
  • Posts: 23
from buff to bloated
« on: April 08, 2009, 04:47:28 PM »
 :)I used to have a flat stomach.  Three years of Norvir,Reyataz and truvada have left me with a bloated stomach.  Other than completely starving myself, how can I reduce some of the bloat? ??? ???

Offline aztecan

  • Member
  • Posts: 5,382
  • 29 years positive, 56 years a pain in the butt
Re: from buff to bloated
« Reply #1 on: April 09, 2009, 01:12:34 PM »
Hey Thinkertwo.

By bloat, do you mean you are getting what we used to call a beer belly or are you referring to an increase in gassiness in the bowels?

Either of these are possible with HIV meds, which is why I ask.

If it is gassiness, watching your diet may help. I also have found such products as Phazyme and Beano to be helpful, although they are not a cure-all and sometimes don't work well.

I believe Norvir can cause some bloating, although at 100 mgs used for boosting the Reyataz, this shouldn't be a huge problem.

Watching your consumption of gas-producing foods may help. It may help to steer clear of beans, cole crops such as broccolli, cabbage, etc., and dairy if you are lactose intolerant

If you are referring to the deposition of fat in the abdomen, which, if related to the meds, is probably lipohypetrophic, one of the types of lipodystrophy, then there isn't much you can do.

I have tried dieting and exercising myself into a frenzy. It didn't help.

You can starve yourself, do sit ups and crunches till you can't move, and still not be able to get rid of it. One of the reasons for this is the abdominal fat is visceral, not subcutaneous.

Most doctors refuse to perform liposuction on visceral fat because of the risk of severe injury to internal organs.

Keep in mind age may be playing a factor here. I don't know how old you are, but if you are middle aged, it is possible some of the bloat may simply be the effects of gravity, if you know what I mean.  ;)

Whichever of these is causing you concern, I would definitely sit down with your doctor and discuss it. He/she may have ideas of how to deal with it that I have not come across.

If you do find out something new, please share it with us. I am always on the lookout for help in this area.

Also remember, if the only side effect you are experiencing is a bit of a bloaty belly, that may not be to much of a price to pay for continued robust health. That is always something to keep in mind.

Just my 2 cents worth.

HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

Offline newt

  • Member
  • Posts: 3,877
  • the one and original newt
Re: from buff to bloated
« Reply #2 on: April 09, 2009, 02:28:55 PM »
But I suspect the tenofovir in Truvada: possible solution is take with decent amount of food. - matt
"The object is to be a well patient, not a good patient"

Offline thinkertwo

  • Member
  • Posts: 23
Re: from buff to bloated
« Reply #3 on: April 09, 2009, 07:42:17 PM »
great info!  It is fat not gas by the way.  ;)

I have been taking my meds. right before bed, seem to sleep better than taking during the day.  I will try today to take it  right after dinner. 

Again, by the way, I hate to admit that I am middle aged...I am reminded when I look in the mirror thought.  I have pretty good genes though; I feel that without the HIV my stomach would be flat and fab. ;) ;) ;) ;)

Offline newt

  • Member
  • Posts: 3,877
  • the one and original newt
Re: from buff to bloated
« Reply #4 on: April 10, 2009, 11:41:32 AM »
Ah the spare tyre thing

HIV fucks your fat metabolism so before meds rippedness is possible. Starting meds normalises fat metabolism (erm, and sometimes more than this...) meaning ..

Well, was said of Cleopatra "age cannot wither her, nor custom stale her infinite variety..." (ta Shakespeare) but us mortals have to reckon with our age and genes. especially when we ain't dying so quick.

While not nice to look at or think about it is a sign of health*, ie HIV is not screwing your fat metabolism so much.  There is a line somewhere though. The solutions, as with me-being-45 and all other getting-oldies,  are (1) healthy diet (2) exercise (3) no beer.

But in the end age gets us, perhaps if the meds didn't work we'd be denied this experience.

- matt


* Clearly, I am not talking about lipodystrophy, just looking your age :-(
"The object is to be a well patient, not a good patient"

Offline aztecan

  • Member
  • Posts: 5,382
  • 29 years positive, 56 years a pain in the butt
Re: from buff to bloated
« Reply #5 on: April 10, 2009, 12:55:05 PM »
As Matt said, if it is just the usual middle-age pudge, you might be able to stave off the paunch. But, I'll bet you look fab even with your perceived pudge. :)

In my case, it is lipodystrophy, or, more preciisely, lipohypertrophy, that caused the belly expansion.

If it is fat deposition caused by metabolic changes as a result of ARV therapy, you are probably in the same leaky boat that I am in.

But, as Matt also said,
Quote
But in the end age gets us, perhaps if the meds didn't work we'd be denied this experience.


I'll take the fat.

HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.